Alert archive / Indiana / River Flood Warnings in 2018
River Flood Warning 187, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Aug 26, 2018, 10:49 PM EDT for Parke County, Vermillion County, Vigo County, Indiana. It took effect at Aug 28, 2018, 5:00 AM EDT. It was in force for 27 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2018, 10:49 PM EDT (02:49 UTC)
- In effect from
- Aug 28, 2018, 5:00 AM EDT
- Expired
- Aug 29, 2018, 8:00 AM EDT
- In force
- 27 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Parke County, IN, Vermillion County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wabash River at Montezuma (MTZI3). The gauge peaked at 12.86 ft at Aug 28, 2018, 4:00 AM EDT.
- Action stage
- 10 ft
- Minor stage
- 14 ft
- Moderate stage
- 24 ft
- Major stage
- 31 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03340500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
113
WGUS43 KIND 270249
FLWIND
Flood Warning
National Weather Service Indianapolis IN
1049 PM EDT Sun Aug 26 2018
...The National Weather Service in Indianapolis has issued a Flood
Warning for portions of the following river in west central
Indiana...
Wabash River...
.Lowland flooding is expected to push south along the Wabash
River to Covington and possibly Montezuma in west central
Indiana on Monday as a result of heavy rain that fell Saturday.
Flooding is expected to remain confined to low lands, especially at
Montezuma where the river is expected to barely reach flood stage
briefly. Crests should be two feet or less above flood stage.
Precautionary/Preparedness Actions...
Motorists should never drive into flood water. Turn around and go
another way. Keep children away from flooded areas. Recreational and
agricultural interests should remain alert to changing river
conditions.
For detailed flood information go to weather.gov/ind on the web and
click on rivers and lakes.
INC045-121-165-171-270349-
/O.NEW.KIND.FL.W.0186.180827T0948Z-180829T1330Z/
/CVGI3.1.ER.180827T0948Z.180828T0600Z.180829T0130Z.NO/
1049 PM EDT Sun Aug 26 2018
The National Weather Service in Indianapolis has issued a
* Flood Warning for
the Wabash River at Covington.
* from late tonight to Wednesday morning.
* At Sun 09:45 PM the stage was 14.8 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late tonight and continue to
rise to near 16.8 feet by late Monday night. The river will fall
below flood stage by Tuesday evening.
* At 17.5 feet...Some low agricultural fields flood. Backyard flood
of cottages a short distance north of U.S. Highway 136. High water
blocks land access to at least one residence.
&&
LAT...LON 4033 8709 4017 8737 3997 8739 3997 8745
4020 8747 4040 8709
$$
INC121-165-167-270349-
/O.NEW.KIND.FL.W.0187.180828T0900Z-180829T1200Z/
/MTZI3.1.ER.180828T0900Z.180828T1800Z.180829T0000Z.NO/
1049 PM EDT Sun Aug 26 2018
The National Weather Service in Indianapolis has issued a
* Flood Warning for
the Wabash River at Montezuma.
* from late Monday night to Wednesday morning.
* At Sun 09:45 PM the stage was 10.2 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Monday night and continue
to rise to near 14.2 feet by Tuesday afternoon. The river will
fall below flood stage by Tuesday evening.
* At 14.0 feet...Several hundred acres of bottomlands along the right
bank from the mouth of Sugar Creek to northern edge of Montezuma
begin to flood.
&&
LAT...LON 3997 8739 3986 8734 3977 8736 3977 8740
3985 8741 3997 8745
$$3 follow-up statements
051
WGUS83 KIND 270256
FLSIND
Flood Statement
National Weather Service Indianapolis IN
1056 PM EDT Sun Aug 26 2018
...A Flood Warning continues for portions of the following rivers and
streams in Indiana...
Wabash River...
.Lowland flooding continues in the Lafayette, Indiana area and is
expected to push south along the Wabash River to Covington and
possibly Montezuma in west central Indiana on Monday as a result of
heavy rain that fell Saturday. The crest as of late Sunday evening
was in the Lafayette area, where the river level was about two feet
above flood stage. Flooding is expected to remain confined to low
lands, especially at Montezuma where the river is expected to
barely reach flood stage for about a day. Crests will be less than
two feet above flood stage.
Precautionary/Preparedness Actions...
Motorists should never drive into flood water. Turn around and go
another way. Keep children away from flooded areas. Recreational and
agricultural interests should remain alert to changing river
conditions.
For detailed flood information go to weather.gov/ind on the web and
click on rivers and lakes.
INC045-121-157-165-171-280256-
/O.EXT.KIND.FL.W.0185.000000T0000Z-180828T1415Z/
/LAFI3.1.ER.180826T0958Z.180827T0600Z.180828T0215Z.NO/
1056 PM EDT Sun Aug 26 2018
The Flood Warning continues for
The Wabash River at Lafayette.
* until Tuesday morning.
* At Sun 10:30 PM the stage was 13.0 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will rise to near 13.1 feet by late tonight
then begin falling. The river will fall below flood stage Monday
evening.
* At 14.0 feet...Lowland flooding is in progress. High water affects
river cabins near North 9th Street. Low county roads are nearly
impassable. Tapawingo Park in West Lafayette begins to flood.
&&
LAT...LON 4054 8670 4040 8688 4033 8709 4040 8709
4048 8688 4056 8673
$$
INC045-121-165-171-280256-
/O.CON.KIND.FL.W.0186.180827T0948Z-180829T1330Z/
/CVGI3.1.ER.180827T0948Z.180828T0600Z.180829T0130Z.NO/
1056 PM EDT Sun Aug 26 2018
The Flood Warning continues for
The Wabash River at Covington.
* from late tonight to Wednesday morning.
* At Sun 09:45 PM the stage was 14.8 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late tonight and continue to
rise to near 16.8 feet by late Monday night. The river will fall
below flood stage by Tuesday evening.
* At 17.5 feet...Some low agricultural fields flood. Backyard flood
of cottages a short distance north of U.S. Highway 136. High water
blocks land access to at least one residence.
&&
LAT...LON 4033 8709 4017 8737 3997 8739 3997 8745
4020 8747 4040 8709
$$
INC121-165-167-280256-
/O.CON.KIND.FL.W.0187.180828T0900Z-180829T1200Z/
/MTZI3.1.ER.180828T0900Z.180828T1800Z.180829T0000Z.NO/
1056 PM EDT Sun Aug 26 2018
The Flood Warning continues for
The Wabash River at Montezuma.
* from late Monday night to Wednesday morning.
* At Sun 09:45 PM the stage was 10.2 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Monday night and continue
to rise to near 14.2 feet by Tuesday afternoon. The river will
fall below flood stage by Tuesday evening.
* At 14.0 feet...Several hundred acres of bottomlands along the right
bank from the mouth of Sugar Creek to northern edge of Montezuma
begin to flood.
&&
LAT...LON 3997 8739 3986 8734 3977 8736 3977 8740
3985 8741 3997 8745
$$370
WGUS83 KIND 271826
FLSIND
Flood Statement
National Weather Service Indianapolis IN
225 PM EDT Mon Aug 27 2018
...A Flood Warning continues for portions of the following rivers and
streams in Indiana...
Wabash River...
.Lowland flooding continues along the Wabash River in the Lafayette,
Indiana area, has started at Covington, and is expected to push
south along river to Montezuma in west central Indiana on Monday as
a result of heavy rain that fell Saturday. The crest as of Monday
afternoon was past the Lafayette area. Flooding is expected to
remain confined to low lands, especially at Montezuma where the
river is expected to barely reach flood stage for about a day.
Crests will be less than two feet above flood stage.
Precautionary/Preparedness Actions...
Motorists should never drive into flood water. Turn around and go
another way. Keep children away from flooded areas. Recreational and
agricultural interests should remain alert to changing river
conditions.
For detailed flood information go to weather.gov/ind on the web and
click on rivers and lakes.
INC045-121-157-165-171-281312-
/O.EXT.KIND.FL.W.0185.000000T0000Z-180828T1312Z/
/LAFI3.1.ER.180826T0958Z.180827T0201Z.180828T0112Z.NO/
225 PM EDT Mon Aug 27 2018
The Flood Warning continues for
The Wabash River at Lafayette.
* until Tuesday morning.
* At Mon 01:46 PM the stage was 12.0 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by
this evening.
* At 12.0 feet...High water affects a few low river cabins and county
roads.
&&
LAT...LON 4054 8670 4040 8688 4033 8709 4040 8709
4048 8688 4056 8673
$$
INC045-121-165-171-281824-
/O.EXT.KIND.FL.W.0186.000000T0000Z-180829T1030Z/
/CVGI3.1.ER.180827T1137Z.180828T0600Z.180828T2230Z.NO/
225 PM EDT Mon Aug 27 2018
The Flood Warning continues for
The Wabash River at Covington.
* until Wednesday morning.
* At Mon 01:45 PM the stage was 16.2 feet.
* Flood stage is 16.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will rise to near 16.7 feet by late tonight
then begin falling. The river will fall below flood stage Tuesday
evening.
* At 16.0 feet...Low agricultural lands begin to flood. Backyard
flooding of cottages on right bank starts a short distance upstream
of gage. Critical stage of Young-Neal Levee is reached.
&&
LAT...LON 4033 8709 4017 8737 3997 8739 3997 8745
4020 8747 4040 8709
$$
INC121-165-167-281824-
/O.EXT.KIND.FL.W.0187.180828T1200Z-180829T0600Z/
/MTZI3.1.ER.180828T1200Z.180828T1200Z.180828T1800Z.NO/
225 PM EDT Mon Aug 27 2018
The Flood Warning continues for
The Wabash River at Montezuma.
* from Tuesday morning to late Tuesday night.
* At Mon 01:45 PM the stage was 12.2 feet.
* Flood stage is 14.0 feet.
* Forecast...The river is expected to rise to near flood stage
Tuesday morning then fall back below flood stage.
* At 14.0 feet...Several hundred acres of bottomlands along the right
bank from the mouth of Sugar Creek to northern edge of Montezuma
begin to flood.
&&
LAT...LON 3997 8739 3986 8734 3977 8736 3977 8740
3985 8741 3997 8745
$$801
WGUS83 KIND 280259
FLSIND
Flood Statement
National Weather Service Indianapolis IN
1059 PM EDT Mon Aug 27 2018
...The Flood Warning is no longer in effect for portions of the
following river in Indiana...
Wabash River...
.The Wabash River at Lafayette fell below flood stage this
evening, and will be cresting below flood stage at Montezuma, in
west central Indiana. As a result, the flood warnings for both
locations are hereby cancelled.
Precautionary/Preparedness Actions...
Be alert to flood debris on previously flooded roads. Keep children
away from flooded areas. Recreational and agricultural interests
should remain alert to changing river conditions.
For detailed flood information go to weather.gov/ind on the web and
click on rivers and lakes.
INC045-121-157-165-171-280329-
/O.CAN.KIND.FL.W.0185.000000T0000Z-180828T1312Z/
/LAFI3.1.ER.180826T0958Z.180827T0201Z.180828T0126Z.NO/
1059 PM EDT Mon Aug 27 2018
The Flood Warning is cancelled for
The Wabash River at Lafayette.
* At Mon 10:30 PM the stage was 10.9 feet.
* Flood stage is 11.0 feet.
* Fell below flood stage at Mon 09:26 PM.
* Forecast...The river will continue to fall.
&&
LAT...LON 4054 8670 4040 8688 4033 8709 4040 8709
4048 8688 4056 8673
$$
INC121-165-167-280329-
/O.CAN.KIND.FL.W.0187.000000T0000Z-180829T0600Z/
/MTZI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1059 PM EDT Mon Aug 27 2018
The Flood Warning is cancelled for
The Wabash River at Montezuma.
* At Mon 10:45 PM the stage was 12.8 feet.
* Flood stage is 14.0 feet.
* Forecast...The river will crest below flood stage at 13.5 feet
Tuesday morning.
&&
LAT...LON 3997 8739 3986 8734 3977 8736 3977 8740
3985 8741 3997 8745
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Aug 26, 10:25 PM EDT, 24 minutes earlier.
Area forecast discussion, Aug 26, 10:25 PM EDT, 24 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1025 PM EDT Sun Aug 26 2018 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 332 PM EDT Sun Aug 26 2018 A ridge over the southeastern states and Ohio Valley will result in very warm and humid conditions to start the work week. Then an upper Great Lakes low pressure system and cold front will bring more thunderstorms to central Indiana Tuesday night though Thursday. After a brief dry and cooler period, temperatures will rebound to near normal for the weekend and the threat of thunderstorms will return late in the weekend ahead of another low pressure system. && .NEAR TERM /Rest of Tonight/... Issued at 940 PM EDT Sun Aug 26 2018 Satelitte shows some patchy high clouds across the area this evening, with more developing to the south of the area. Additional high clouds (associated with convection) were moving across Illinois. Based on the expected movement of the clouds upstream, upped sky cover a bit to partly cloudy for many areas. Wouldn't be surprised to see some patchy ground fog late tonight, but for the moment do not feel it will be enough to mention in the forecast at this time. Temperatures look good so no changes needed. Previous discussion follows... Upper ridge over the South and Ohio Valley should allow for mostly dry weather tonight. However, would not rule out an isolated thunderstorm or two in the evening as low level southwesterly flow continues to bring very warm and humid air in. With dew points in the middle and upper 70s, it will stay very muggy overnight and temperatures may not get down to blend lows in the lower 70s. Could also see some patchy fog in sheltered low lying areas. Will re-address for the evening update. && .SHORT TERM /Monday through Wednesday/... Issued at 332 PM EDT Sun Aug 26 2018 The main focus for the short term will be on timing and coverage of thunderstorms ahead of an upper Great Lakes system and associated cold front. Models in ok agreement on evolution of the Great Lakes trough and cold front. The exception is the NAM which closes off an upper low over Lake Superior by 00z Thursday. This looks too overdone and slow. Model blend then brings chance PoPs in from northwest to southeast overnight Tuesday night with higher PoPs Wednesday. This fits the synoptic evolution nicely. Very warm, moist and unstable airmass in place along and ahead of the front suggests heavy rain and strong storms will be possible. Prior to that, Monday and Tuesday will continue to see very warm and humid conditions with localized heat indices to 100 degrees or slightly more. Updated the Special Weather Statement to include Monday, so far. Blend temperatures look reasonable given persistent low level southwesterly flow. && .LONG TERM /Wednesday night through Sunday/... Issued at 300 PM EDT Sun Aug 26 2018 Models in good agreement that the tail of a departing Great Lakes short wave will be moving over central Indiana at the start of the long term as a cold front decelerates over southern Indiana. These features will have plenty of moisture and instability for lingering thunderstorms over south central counties through Thursday per the blend. After that, models have issues with the 00z ECMWF building a broad ridge over the Ohio Valley late this weekend and the 12z GFS bringing in decent trough. That said, the newer 12z ECMWF was trending toward the GFS. This lends higher confidence to the GFS and ensembles and more confidence toward late weekend thunderstorms. Prior to that, only suggest sparse convection is expected. With still some model differences, confidence in temperatures to within a couple of degrees is not great over all of the extended, but with the front to the south, below normal temperatures look good Thursday, moderating to near normal thereafter per the blend. && .AVIATION (Discussion for the 270300Z TAF Update)... Issued at 1025 PM EDT Sun Aug 26 2018 Minor tweaks made based on current conditions. Previous discussion follows... VFR conditions expected through the period. Few to scattered cumulus will dissipate very early in the TAF period. More scattered cumulus will develop Monday mid to late morning and continue through the afternoon. Winds around 10kt are likely early in the period and again from mid morning on during Monday. Gusts nearing 20kt are possible Monday afternoon. There is a chance for some MVFR fog at the outlier sites overnight tonight, but feel for the moment the atmosphere will remain mixed enough to prevent it. Will continue to monitor. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MK NEAR TERM...MK/50 SHORT TERM...MK LONG TERM...MK AVIATION...50
Hazardous weather outlook, Aug 26, 7:21 PM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 721 PM EDT Sun Aug 26 2018 INZ021-028>031-035>049-051>057-060>065-067>072-272330- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 721 PM EDT Sun Aug 26 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: No hazardous weather is expected at this time. Discussion: Warm and humid air will remain across central Indiana overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Heat index values around 100 degrees will be possible Monday and Tuesday afternoons. Thunderstorms will return to the forecast at times Tuesday night and beyond. At this time, widespread severe storms do not appear likely. Discussion: Hot and humid air will remain in place through the start of the work week. A front will impact the area from mid week on and may bring showers and storms to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Aug 26, 6:40 PM EDT, 4 hours 9 minutes before
Special Weather Statement...UPDATED National Weather Service Indianapolis IN 640 PM EDT Sun Aug 26 2018 INZ021-028>031-035>049-051>057-060>065-067>072-270645- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 640 PM EDT Sun Aug 26 2018 ...Hot and Humid Conditions across Central Indiana Monday afternoon... High temperatures Monday afternoon will range from the upper 80s to the lower 90s across central Indiana. In addition, dewpoint temperatures will be in the middle and upper 70s. This will lead to peak afternoon heat index values as high as 100 degrees or slightly higher at some locals. Heat index values this high increase the risk of developing heat illnesses. Dress lightly, drink plenty of fluids, and limit time outdoors Monday afternoon. Check on the elderly and inform, as well as those without access to air conditioning. Do not leave children or pets in vehicles Heat illness develops quickly and can overtake you with little forewarning.
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 10:49 PM EDT | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 33 hr |
Nearby
River Flood Warnings in Indiana, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.